Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 231, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 11:51 PM CDT for Poweshiek County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 11:51 PM CDT (04:51 UTC)
- Expired
- Sep 19, 2002, 12:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
543 WUUS53 KDMX 190451 SVRDSM IAC157-190530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 1230 AM CDT * AT 1148 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MONTEZUMA...OR ABOUT 41 MILES NORTH OF OTTUMWA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DEEP RIVER AROUND 1155 PM AND NEAR GUERNSEY AROUND MIDNIGHT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM THURSDAY MORNING FOR IOWA. LAT...LON 4176 9256 4151 9257 4152 9231 4184 9232 JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, Sep 18, 3:25 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED SEP 18 2002 IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM. AMS OVER FA APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON VISIBLE SATELLITE IMAGERY. IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN AMOUNT OF SHEAR AND CAPE. TO THE NORTH...CHANCE OF SEVERE WEATHER BIG TIME SEVERE WEATHER APPEARS TO BE LESS. WILL FORECAST SCT TSTMS TONIGHT WITH SVR WORDING IN THE SOUTH. UPPER PATTERN INTERESTING TO SAY THE LEAST. NRN STREAM S/WV LIFTING OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS SUPPORTED BY IMPRESSIVE UPPER JET. NRN S/WV SHUD BE ABLE TO PUSH CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST IN RESPONSE TO SRN S/WV. AVN QUICKER LIFTING THE SRN S/WV OUT THU NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT. EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS NORTHWEST. FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A SECOND STRONGER FRONT SUNDAY NIGHT. WILL FORECAST CHC OF SHOWERS WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN TUESDAY. LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK. .DSM...NONE JOHNSON
In the hours before
Local storm report, Sep 18, 9:50 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM 2 N ADAIR IA 1.75 INCH HAIL
09/18/02 GUTHRIE REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 10:44 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 6 W ORIENT IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.
0802 PM LINDEN IA .75 INCH HAIL
09/18/02 DALLAS REPORTED BY STORM
SPOTTER.
0810 PM 3 E ORIENT IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.
0827 PM 1 W MURRAY IA .75 INCH HAIL
09/18/02 CLARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 18, 10:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SW LENOX IA 1 INCH HAIL
09/18/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.
0705 PM ADAIR IA 1.75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.
0715 PM 10 SW GREENFIELD IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0715 PM 6 W ORIENT IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.
0725 PM KENT IA .88 INCH HAIL
09/18/02 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 PM 3 N GUTHRIE CENTER IA 1.75 INCH HAIL
09/18/02 GUTHRIE REPORTED BY STORM
SPOTTER.
0730 PM 3 N GUTHRIE CENTER IA 1.75 INCH HAIL
09/18/02 GUTHRIE REPORTED BY STORM
SPOTTER.
0750 PM AFTON IA 1 INCH HAIL
09/18/02 UNION REPORTED BY STORM
SPOTTER.
0758 PM 2 N ADAIR IA 1.75 INCH HAIL
09/18/02 GUTHRIE REPORTED BY STORM
SPOTTER.
0802 PM MURRAY IA .88 INCH HAIL
09/18/02 CLARKE REPORTED BY STORM
SPOTTER.
0802 PM LINDEN IA .75 INCH HAIL
09/18/02 DALLAS REPORTED BY STORM
SPOTTER.
0810 PM 3 E ORIENT IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.
0827 PM 1 W MURRAY IA .75 INCH HAIL
09/18/02 CLARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0834 PM 3 S NEW VIRGINIA IA 1.75 INCH HAIL
09/18/02 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0836 PM 3 E LIBERTY CENTER IA .75 INCH HAIL
09/18/02 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0836 PM LIBERTY IA 60 MPH TSTM GUST
09/18/02 CLARKE EVENT DURATION 2
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0905 PM DALLAS IA .88 INCH HAIL
09/18/02 MARION REPORTED BY MEDIA.
0905 PM 2 N OAKLEY IA 60 MPH TSTM GUST
09/18/02 LUCAS REPORTED BY HAM RADIO
OPERATOR.
0907 PM MELCHER IA NON TSTM WINDS
09/18/02 MARION 60 MPH NON TSTM WINDS.
0907 PM MELCHER IA 60 MPH TSTM GUST
09/18/02 MARION REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 18, 10:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM ALLEMAN IA 60 MPH TSTM GUST
09/18/02 POLK REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 10:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM ELKHART IA .88 INCH HAIL
09/18/02 POLK REPORTED BY HAM RADIO
OPERATOR. NEAR ELKHART
EXIT ON I35.Special weather statement, Sep 18, 11:47 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1147 PM CDT WED SEP 18 2002 IAZ017-025>028-035>039-046>050-058>060-070>073-081>083-092>094- 190700- SEVERE THUNDERSTORM WATCH #689 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR...ADAMS...BLACK HAWK...BOONE...BREMER...BUTLER...CASS... CERRO GORDO...CLARKE...DALLAS...DECATUR...FRANKLIN... GREENE...GRUNDY...GUTHRIE...HAMILTON...HARDIN...MADISON... MARSHALL...POLK...RINGGOLD...STORY...TAMA...TAYLOR...UNION... WARREN...WEBSTER...AND WRIGHT IAZ061-062-074-075-084>086-095>097-190700- SEVERE THUNDERSTORM WATCH #689 REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE FOLLOWING COUNTIES... APPANOOSE DAVIS JASPER LUCAS MAHASKA MARION MONROE POWESHIEK WAPELLO WAYNE THE WATCH WILL LIKELY BE CANCELLED BEFORE THE 200 AM EXPIRATION TIME...BUT LARGE HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE UNTIL AT LEAST MIDNIGHT. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 63 min |
| Sep 18, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 60 min |
| Sep 18, 7:29 PM CDT | Tornado Warning | DMX | Ringgold, Union | 46 min |
| Sep 18, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Sep 18, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Sep 18, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Sep 18, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 58 min |
| Sep 18, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 63 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 53 min |
| Sep 18, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
| Sep 18, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 48 min |
| Sep 18, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Sep 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 37 min |
| Sep 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 60 min |
| Sep 18, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 53 min |
| Sep 18, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 45 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 64 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 58 min |
| Sep 18, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.